Mitchell P. is a 65-year-old executive with a history of hypertension for over 10 years. Though he feels fine, the results from his annual blood work suddenly show a surprisingly elevated total cholesterol level of 11.44 mmol/L, with triglycerides of 5.32 mmol/L. Just 2 years ago, these values were normal — i.e. 5.0 and 1.80, respectively. The lipid profile is repeated a week later to rule out the possibility of laboratory error. Again, markedly high levels are confirmed — cholesterol of 10.92 and triglycerides of 4.78, combined with a low HDL of 0.50 mmol/L and a total cholesterol/HDL ratio of 21. Mitchell’s past history is remarkable for recurrent deep venous thrombosis with underlying factor V Leiden mutation, and he’s been on long-term anticoagulation.
The patient has no history of diabetes, nor does he have any specific complaints. He denies alcohol use and doesn’t smoke, but he consumes the occasional coffee. He has been fairly active and denies symptoms of chest pain, tightness, heaviness, shortness of breath or ankle swelling. As far as he remembers, there’s no history of pancreatitis or abdominal pain. His weight has been stable for over 3 years at 88 kg for a height of 1.7 m. Medications include daily irbesartan 300 mg, hydrochlorothiazide 25 mg and warfarin 3 mg, with no change for the past 4 years.
The physical examination is unremarkable, with a blood pressure of 110/80 mm Hg and a regular rhythm. Heart sounds are normal and the lungs are clear. As to be expected, the abdomen is obese, but soft and non-tender. There’s no pedal edema.
Other laboratory data reveal an elevated hemoglobin of 182 g/L with a normal mean corpuscular volume of 86 fL, a white blood cell count of 7.5 x 109/L and platelets of 240 x 109, blood urea nitrogen (BUN) 7.0 mmol/L (normal range 3.2-7.1), serum creatinine 99 μmol/L and amylase 51 IU/L (normal range 30-110). Thyroid stimulating hormone is 4.2 mU/L (0.35-5.0). Fasting glucose is 4.7 mmol/L with a normal HbA1c of 5.6%. The international normalized ratio (INR) remains optimum at 2.3.
So why have Mr. P.’s lipids become abnormal? What’s your diagnosis?
Although Mitchell P. has mild obesity with a body mass index of 30.5 kg/m2, his weight has remained stable over the past 4 years, and this degree of obesity can’t explain the sudden shift in lipid levels. Poorly controlled diabetes mellitus is another risk factor for high triglycerides, but in this case, both glucose and HbA1c are normal. Excessive alcohol consumption could cause elevated triglycerides, yet Mitchell denies a history of alcohol use at all. In fact, he refrains from significant consumption of sweets or coffee as well. The normal serum amylase is consistent with good pancreatic function and the thyroid seems normal as well. Although thiazides can raise lipids mildly, he’s been on the same dose of hydrochlorothiazide for 4 years, so this likely wouldn’t be a problem.
Nephrotic syndrome should always be considered in the assessment of significantly elevated lipids, especially of recent onset. Often, the patient would have clinical features of this condition, making the association easy. Though Mitchell has no symptoms, a urinalysis was performed and revealed 2+ protein; a 24-hour urine confirmed excretion of 5 g/day of urine protein — consistent with nephrotic range proteinuria. The serum albumin was low at 25 g/L.
In patients with nephrotic syndrome, the loss of large amounts of protein into the urine causes hypoalbuminemia. This leads to a decrease in intravascular oncotic pressure. In response, the liver nonspecifically increases the synthesis of various proteins, including lipoproteins, resulting in hyperlipidemia. Medical therapy to control lipids, like 3-hydroxy-3-methylglutaryl coenzyme A (HMG CoA) reductase inhibitors, commonly called statins, should be considered until the primary underlying problem is resolved, i.e. until the nephrotic syndrome is effectively controlled.
We'll send you $100 if we print your diagnostic challenge. Send case description (app. 450 words) with final diagnosis and outcome to: firstname.lastname@example.org.